Rhode Island, 2004

Hail in Rhode Island, July 2, 2004

July 2, 2004 · NWS BOX · 6 events in 4 counties and zones

Severe thunderstorms dropped quarter sized hail in Coventry, Johnston, Providence, and North Kingstown. Dime sized hail was reported in Warwick and Barrington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms dropped quarter sized hail in Coventry, Johnston, Providence, and North Kingstown. Dime sized hail was reported in Warwick and Barrington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 2, 3:05 AM EST, 10 hours 10 minutes earlier.

Area forecast discussion, Jul 2, 3:05 AM EST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
405 AM EDT FRI JUL 2 2004

...A ROUND OF SMALL HAIL...GUSTY WINDS AND HEAVY RAIN IN MORNING
TSTMS...THEN REGENERATING THIS AFTERNOON WITH LARGER HAIL AND
STRONGER WINDS POSSIBLE...

.SHORT TERM (TODAY AND TONIGHT)...
LINE OF CONVECTION MOVING ACROSS THE REGION EARLY THIS MORNING
PRODUCING MANY REPORTS OF SMALL HAIL...GUSTY WINDS AND HEAVY
RAIN. THUS FAR ONLY ONE REPORT OF SEVERE WEATHER...NICKEL SIZE HAIL
IN HARTFORD COUNTY AT 225 AM.  EXPECTING CONVECTION TO CONTINUE
MOVING EAST AND EXIT EASTERN MA 10-12Z.

CONVECTION WILL REFIRE BEGINNING AROUND MIDDAY...AS SURFACE FRONT
REMAINS WELL WEST (NY STATE & PA) OF THE REGION THIS MORNING.  IN
ADDITION...LEFTOVER BOUNDARIES FROM MORNING CONVECTION WILL FURTHER
AID AFTERNOON TSTM DEVELOP. ATMOSPHERE FURTHER DESTABILIZES TODAY
WITH ALL CONVECTIVE INDICES AND MODEL SOUNDINGS INDICATING MODERATE
INSTABILITY.  STRONG LOW LEVEL MOISTURE CONVERGENCE ALONG AND AHEAD
OF APPROACHING FRONT WILL PROVIDE SUFFICIENT FORCING COUPLED WITH
MODERATE INSTABILITY FOR NUMEROUS THUNDERSTORMS AND THE RISK OF
SEVERE WEATHER.

HIGHEST RISK WILL LIKELY BE EASTERN CT...RI...SOUTHEAST NH AND
EASTERN THIRD OF MA.  FARTHER WEST...LOW LEVEL WINDS BEGIN VEERING
TO WEST BY MIDDAY...AS FRONT ENTERS CT RIVER VALLEY.  THIS WILL
LIMIT LOW LEVEL CONVERGENCE...THUS LOWER CHANCE OF SEVERE WEATHER CT
RIVER VALLEY.  GIVEN MAGNITUDE OF INSTABILITY AND WET BULB ZERO
HEIGHTS OF 8500-9000 KFT...THREAT OF LARGE HAIL EXIST.  WIND FIELD
NOT VERY STRONG...HOWEVER MODERATE INSTABILITY SUGGEST STRONG
UPDRAFTS AND DAMAGING WINDS POSSIBLE WITH COLLAPSING CELLS.  WE WILL
ISSUE A SPECIAL WEATHER STATEMENT (SPS) LATER THIS MORNING TO ADDRESS
THE SEVERE WEATHER POTENTIAL.

CONVECTION WILL EXIT THE REGION THIS EVENING AS UPPER LOW AND
ASSOCIATED SURFACE FRONT MOVE OFFSHORE.  DRIER AND LESS HUMID
AIRMASS BEGINS TO ADVECT ACROSS THE AREA LATER TONIGHT.

.LONG TERM (SATURDAY THROUGH THURSDAY)...
GIVEN ONGOING CONVECTION THIS MORNING AND POTENTIAL FOR SEVERE
WEATHER TODAY...DID NOT SPEND MUCH TIME WITH THE EXTENDED FORECAST.
DATABASE MATCHES UP WELL WITH LATEST 00Z MODEL GUIDANCE...SO NO
CHANGES PLANNED.

&&

.MARINE...
IN THE SHORT TERM...ONLY CONCERN ARE WINDS APPROACHING 25 KT TODAY IN
SOUTHWEST FLOW.  HIGHEST WIND WILL BE ALONG THE SOUTH COAST AND NEAR
SHORE GIVEN STRONG SURFACE HEATING AND CORRESPONDING AFTERNOON
TEMPERATURES.  VSBY LOWERING THIS MORNING IN PATCHY FOG AND IN
TSTMS.

&&

.AVIATION...
LIFR CEILINGS ACROSS SOUTH COAST THIS MORNING.  STRATUS WILL ERODE
LATER THIS MORNING WITH CEILINGS LIFTING TO VFR CONDITIONS.  PATCHY
FOG WITH MVFR VSBYS WILL BURN OFF TOWARD MIDDAY AS WELL.  MVFR
CONDITIONS THIS AFTERNOON IN TSTMS...WITH IMPROVING CONDITIONS THIS
EVENING FROM WEST TO EAST.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

NOCERA/STRAUSS
Hazardous weather outlook, Jul 2, 5:09 AM EST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
609 AM EDT FRI JUL 2 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-030930-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
609 AM EDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
SCATTERED SHOWERS AND THUNDERSTORMS WITH SMALL HAIL...GUSTY WINDS
AND HEAVY RAIN WILL EXIT CAPE COD AND THE ISLANDS BY 8 AM.  A COLD
FRONT ACROSS EASTERN NEW YORK STATE WILL MOVE INTO NEW ENGLAND THIS
AFTERNOON...TRIGGERING ANOTHER ROUND OF THUNDERSTORMS.  A FEW OF
THESE STORMS MAY TURN SEVERE...WITH HAIL AND GUSTY WINDS.  THE
HIGHEST RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON APPEARS TO BE
ACROSS EASTERN CONNECTICUT...RHODE ISLAND...SOUTHERN NEW HAMPSHIRE
AND MOST OF MASSACHUSETTS...EXCLUDING THE BERKSHIRES.

THE COLD FRONT WILL MOVE OFFSHORE TONIGHT...BRINGING AN END TO THE
SHOWERS AND THUNDERSTORMS...AS WELL AS USHERING IN A DRIER AND LESS
HUMID AIRMASS.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...
NO HAZARDOUS WEATHER IS EXPECTED SATURDAY AND SUNDAY.

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT AND MONDAY
AS ANOTHER FRONTAL SYSTEM APPROACHES FROM THE WEST.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS DEFINITELY REQUESTED FOR THIS AFTERNOON.
THANKS SKYWARN

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

NOCERA

In the hours before

Local storm report, Jul 2, 12:35 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
135 PM EDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             CHELMSFORD              42.60N 71.37W
07/02/2004  0.75 INCH        MIDDLESEX          MA   TRAINED SPOTTER

0105 PM     TSTM WND GST     3 SSW LOWELL            42.60N 71.34W
07/02/2004  55 MPH           MIDDLESEX          MA   TRAINED SPOTTER

            8 INCH TREE DOWN

0120 PM     HAIL             MONSON                  42.10N 72.31W
07/02/2004  0.75 INCH        HAMPDEN            MA   AMATEUR RADIO

0124 PM     HAIL             MIDDLETON               42.60N 71.02W
07/02/2004  0.88 INCH        ESSEX              MA   AMATEUR RADIO

&&

WS
Local storm report, Jul 2, 12:39 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
139 PM EDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             CHELMSFORD              42.60N 71.37W
07/02/2004  0.75 INCH        MIDDLESEX          MA   TRAINED SPOTTER

0105 PM     TSTM WND GST     3 SSW LOWELL            42.60N 71.34W
07/02/2004  55 MPH           MIDDLESEX          MA   TRAINED SPOTTER

            8 INCH TREE DOWN

0120 PM     HAIL             MONSON                  42.10N 72.31W
07/02/2004  0.75 INCH        HAMPDEN            MA   AMATEUR RADIO

0124 PM     HAIL             MIDDLETON               42.60N 71.02W
07/02/2004  0.88 INCH        ESSEX              MA   AMATEUR RADIO

0135 PM     TSTM WND DMG     BRIMFIELD               42.12N 72.20W
07/02/2004                   HAMPDEN            MA   AMATEUR RADIO

            WIRES DOWN

&&

WS
Special weather statement, Jul 2, 12:39 PM EST, 36 minutes before
CTZ003-004-MAZ011-012-021830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
139 PM EDT FRI JUL 2 2004

AT 137 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH SMALL HAIL POTENTIAL...3 MILES NORTHEAST OF UNION
IN NORTHEAST TOLLAND COUNTY...OR ABOUT 13 MILES NORTHWEST OF
PUTNAM...MOVING SOUTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
  SOUTHBRIDGE AROUND 145 PM
  DUDLEY AROUND 215 PM
  WOODSTOCK AROUND 220 PM
  PUTNAM...POMFRET AND WEBSTER AROUND 230 PM

THIS THUNDERSTORM ALSO HAS THE CAPABILITY OF PRODUCING WIND GUSTS TO
40 MPH. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE AREA.
PLEASE STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

BUTTRICK
Special weather statement, Jul 2, 12:43 PM EST, 32 minutes before
CTZ002-003-021830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
143 PM EDT FRI JUL 2 2004

AT 141 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND
SMALL HAIL 2 MILES WEST OF BLOOMFIELD IN HARTFORD COUNTY
CONNECTICUT...OR ABOUT 4 MILES NORTH OF WEST HARTFORD...MOVING
SOUTHEAST AT 20 MPH. ANOTHER THUNDERSTORM JUST UPSTREAM TO THE
NORTHWEST IN LITCHFIELD COUNTY WILL BE FOLLOWING.

THE THUNDERSTORM WILL BE NEAR...
  WEST HARTFORD AND WINDSOR AROUND 150 PM
  HARTFORD AROUND 155 PM
  SOUTH WINDSOR AND EAST WINDSOR AROUND 200 PM
  EAST HARTFORD AND WETHERSFIELD AROUND 205 PM
  ROCKY HILL AROUND 210 PM
  GLASTONBURY AND MANCHESTER AROUND 215 PM

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE AREA. PLEASE
STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

BUTTRICK
Local storm report, Jul 2, 1:03 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
203 PM EDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             CHELMSFORD              42.60N 71.37W
07/02/2004  0.75 INCH        MIDDLESEX          MA   TRAINED SPOTTER

0105 PM     TSTM WND GST     3 SSW LOWELL            42.60N 71.34W
07/02/2004  55 MPH           MIDDLESEX          MA   TRAINED SPOTTER

            8 INCH TREE DOWN

0120 PM     HAIL             MONSON                  42.10N 72.31W
07/02/2004  0.75 INCH        HAMPDEN            MA   AMATEUR RADIO

0124 PM     HAIL             MIDDLETON               42.60N 71.02W
07/02/2004  0.88 INCH        ESSEX              MA   AMATEUR RADIO

0135 PM     TSTM WND DMG     BRIMFIELD               42.12N 72.20W
07/02/2004                   HAMPDEN            MA   AMATEUR RADIO

            WIRES DOWN

0156 PM     HAIL             BEVERLY                 42.56N 70.84W
07/02/2004  1.00 INCH        ESSEX              MA   AMATEUR RADIO

0157 PM     HAIL             BLOOMFIELD              41.82N 72.73W
07/02/2004  0.75 INCH        HARTFORD           CT   TRAINED SPOTTER

&&

WS
Special weather statement, Jul 2, 1:05 PM EST, 10 minutes before
MAZ005-007-014>016-021830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
205 PM EDT FRI JUL 2 2004

AT 202 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND
SMALL HAIL OVER MEDFORD MASSACHUSETTS...MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
  CHELSEA...EAST BOSTON...REVERE AND SOUTH BOSTON AROUND 210 PM
  WINTHROP...NAHANT AND SWAMPSCOTT AROUND 215 PM
  MARBLEHEAD AROUND 220 PM

THIS THUNDERSTORM WILL ALSO MOVE OVER BOSTON HARBOR NEAR 230 PM.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE AREA. PLEASE
STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Providence

When
July 2, 1:15 PM EST
Where
Providence County, Providence
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.817, -71.433

Hail, Kent

When
July 2, 2:01 PM EST
Where
Kent County, Coventry
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.683, -71.567

Hail, Providence

When
July 2, 2:10 PM EST to 2:20 PM EST
Where
Providence County, Johnston
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.817, -71.467

Hail, Kent

When
July 2, 2:18 PM EST
Where
Kent County, Warwick
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.700, -71.450

Hail, Washington

When
July 2, 2:27 PM EST
Where
Washington County, North Kingstown
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.567, -71.450

Hail, Bristol

When
July 2, 2:45 PM EST
Where
Bristol County, Barrington
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.717, -71.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2004Every state in 2004This day in weather historyWarnings in Rhode Island, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416972, 5416976, 5416973, 5416977, 5416974, 5416975.